Colorado, 2012Frost and Freeze in Colorado, October 7 to 8, 2012
October 7 to 8, 2012 · NWS GJT · 5 events in 5 counties and zones
A cold front moved across the area which combined with clear skies to allow temperatures to drop below freezing in southwest Colorado, essentially ending the growing season for that area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the area which combined with clear skies to allow temperatures to drop below freezing in southwest Colorado, essentially ending the growing season for that area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 7, 1:44 PM MST, 7 hours 46 minutes earlier.
Area forecast discussion, Oct 7, 1:44 PM MST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
244 PM MDT SUN OCT 7 2012
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 212 PM MDT SUN OCT 7 2012
WEAK NORTHWEST FLOW WILL CONTINUE THROUGH THE SHORT RANGE PERIOD.
EXPECT A WARM ADVECTIVE PATTERN TO DEVELOP THROUGH MONDAY.
IN SPITE OF THIS WARM ADVECTIVE PATTERN...CLEAR SKIES WILL ALLOW OVERNIGHT
LOW TEMPERATURES TO FALL BELOW FREEZING ACROSS MANY VALLEY
LOCATIONS AGAIN TONIGHT. AFTER A HARD FREEZE OVER THE INTERSTATE
70 CORRIDOR EAST OF DEBEQUE AND ALSO THE UPPER GUNNISON RIVER
VALLEY LAST NIGHT...HAVE LEFT THOSE LOCATIONS OUT OF THE FREEZE
WARNING. HOWEVER...HAVE INCLUDED ALL OTHER ZONES FROM LAST NIGHT'S
FREEZE WARNING AND ALSO ADDED THE PARADOX VALLEY AND THE GRAND
VALLEY FOR LOCATIONS OVER THE WEST END OF THE VALLEY. MOSTLY SUNNY
CONDITIONS ARE EXPECTED ON MONDAY WITH SOME INCREASING HIGH
CLOUDINESS OVER SOUTHERN SECTIONS TOMORROW AFTERNOON AND EVENING.
HIGH TEMPERATURES WILL BE SLIGHTLY WARMER ON MONDAY.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 212 PM MDT SUN OCT 7 2012
HIGH PRESSURE WILL BE OVER THE REGION TUESDAY WITH THE RIDGE AXIS
JUST TO OUR WEST OVER CNTRL UT. THIS PATTERN WILL BEGIN TO BACK THE
WINDS ALOFT TO THE WEST AS WELL AS CONTINUE THE DRY CONDITIONS.
MEANWHILE A CLOSED LOW WILL BE SPINNING OFF THE CNTRL CA COAST
...WHILE A DEEP TROF HANGS OVER THE UPPER GRT LAKES. THE UPPER LOW
OFF CA DROPS SWRD AND DRIFTS EWRD A LITTLE TUESDAY NIGHT AND
WEDNESDAY PUSHING THE RIDGE AXIS OVER OUR REGION TO THE EAST...WHICH
ALLOWS THE FLOW TO BECOME SOUTHWESTERLY. THIS WILL BEGIN TO INCREASE
MID AND HIGH LEVEL MOISTURE...BUT NO PCPN IS EXPECTED EITHER TUE
NIGHT OR WEDNESDAY. TEMPS WILL ALSO SHOW AN ADDITIONAL 3-5 DEGREE WARMING
TREND BOTH DAYS.
THE UPPER CLOSED LOW WILL MOVE INTO SRN CA THUR AND MOISTURE WILL
INCREASE TO THE POINT WHERE ISOLD SHWRS OR TSTMS WILL BECOME
POSSIBLE BY AFTERNOON...MAINLY OVER THE MTNS. THE CLOSED LOW WILL
ACCELERATE EWRD THUR NIGHT AND FRIDAY TO BECOME LOCATED NEAR THE 4
CORNERS BY FRIDAY AFTERNOON. A PRETTY GOOD INCREASE IN MOISTURE WILL
ACCOMPANY THE STORM RESULTING IN WIDESPREAD MTN SHWRS AND TSTMS WITH
LESSER ACTIVITY IN THE LOWER VALLEYS.
WRAP AROUND FLOW IS EXPECTED EARLY SATURDAY AS THE UPPER LOW MOVES
INTO THE PLAINS. THIS WILL CONTINUE THE THREAT OF PCPN. TEMPS
HOWEVER WILL REMAIN ON THE WARM SIDE SO THE SNOW LEVEL FRIDAY NIGHT
WILL GENERALLY REMAIN ABOVE 8000-9000 FEET. BY LATE AFTERNOON
MOISTURE WILL DECREASE AND A DOWNTURN IN ACTIVITY WILL OCCUR FROM
THE WEST.
SUNDAY THE FLOW ALOFT WILL TRANSITION BACK TO THE NORTHWEST WITH WEAK
EMBEDDED WAVES PRODUCING LIMITED INSTABILITY AND A FEW MTN SHWRS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 243 PM MDT SUN OCT 7 2012
DRY NORTHWEST FLOW PREVAILS WITH VFR CONTINUING ACROSS THE FORECAST AREA
THROUGH MONDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT MONDAY FOR
COZ006-011-020>023.
UT...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT MONDAY FOR
UTZ024.
&&
SHORT TERM...MPM
LONG TERM...MC
AVIATION...TGJTHazardous weather outlook, Oct 7, 5:38 AM MST, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
638 AM MDT SUN OCT 7 2012
COZ001>014-017>023-UTZ022>025-027>029-081300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
638 AM MDT SUN OCT 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THURSDAY NIGHT THROUGH SATURDAY...THE NEXT CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL OCCUR DURING THIS TIME PERIOD...ESPECIALLY
ACROSS THE SOUTHERN MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Frost/Freeze, San Juan River Basin
- When
- October 7, 9:30 PM MST to October 8, 8:30 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Minimum temperatures across most of the area dropped to 18 to 32 Fahrenheit overnight.
Frost/Freeze, Four Corners / Upper Dolores River Basin
- When
- October 7, 10:00 PM MST to October 8, 7:30 AM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Minimum temperatures in the Cortez and Dove Creek areas dropped to 26-32 Fahrenheit overnight.
Frost/Freeze, Animas River Basin
- When
- October 7, 10:30 PM MST to October 8, 7:30 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Minimum temperatures across most of the area dropped to 24 to 32 Fahrenheit overnight.
Frost/Freeze, Central Gunnison and Uncompahgre River Basin
- When
- October 7, 11:15 PM MST to October 8, 8:00 AM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Minimum temperatures dropped to 27 to 32 Fahrenheit across much of the area.
Frost/Freeze, Paradox Valley / Lower Dolores River Basin
- When
- October 8, 12:30 AM MST to 8:00 AM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Minimum temperatures dropped to 25 to 32 Fahrenheit across much of the area.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, October 7, 2012$14,000 · 1 in hail · 6 events
- Damaging Winds in Florida, October 7, 201250 kt wind · 4 events
- Waterspouts in Lake Erie, October 7, 20123 events
- Frost and Freeze in Utah, October 7, 20121 event
- Frost and Freeze in Oregon, October 7, 20121 event
- Frost and Freeze in California, October 7, 20121 event
- Hail in North Carolina, October 7, 20120.75 in hail · 1 event
- Waterspout in Lake Ontario, October 7, 20121 event
- Funnel Cloud in North Carolina, October 7, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483099, 483096, 483098, 483093, 483095.